iCliniq logo

Ask a Doctor Online Now

HomeAnswersHuman Anatomy Specialistspotting on birth controlI am experiencing spot bleeding with contraceptives. Please advise.

Can staying consistent with the pill help manage spot bleeding?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 6, 2024
Reviewed AtMarch 6, 2024

Patient's Query

Hello doctor,

I have an Etonogestrel implant, and I am also taking the pill. Initially, I started taking the pill to reduce breakthrough bleeding, but later I continued it for acne management. The previous pill I used caused three weeks of continuous bleeding, so I consulted my doctor, who then prescribed a different pill. The previous pill contained 100 mg of Levonorgestrel, while the one I am currently taking (for almost two weeks) contains 3mg of Drospirenone. I have been experiencing spot bleeding for three weeks, possibly four. How can I address spot bleeding without removing the Etonogestrel implant?

Thank you.

Hello,

Welcome to icliniq.com.

Spot bleeding, also known as breakthrough bleeding, is a common side effect of hormonal contraception, including the pill and the Etonogestrel implant. While it can be frustrating, it is generally not a cause for concern. Here are a few things you can try to help stop spot bleeding:

  1. Stay consistent with your pill: Ensure you take your pill at the same time every day to help regulate your menstrual cycle.
  2. Use backup contraception: If you are concerned about pregnancy, use backup contraception, such as condoms or spermicide, during the time you are experiencing spot bleeding.
  3. Increase fluid intake: Drinking plenty of water can help prevent dehydration, which can sometimes contribute to spot bleeding.
  4. Avoid skipping pills: Skipping pills can disrupt your menstrual cycle and increase the likelihood of spot bleeding. If you are having trouble remembering to take your pill at the same time every day, consider setting a reminder on your phone or using a pill organizer.
  5. Talk to your doctor: If spot bleeding persists for several weeks or is particularly heavy, it may be worth discussing with your doctor. They can help determine if there is an underlying issue that needs addressing or if a different birth control method may be more suitable for you.

If bleeding persists, then consider removing the implant. Remember that it is normal for some women to experience spot bleeding while using hormonal contraception, and it typically resolves on its own within a few weeks. If you have any concerns or questions about your birth control method, do not hesitate to reach out to your healthcare provider for guidance and support.

I hope your queries are resolved and any further queries are welcome. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Vandana Andrews
Dr. Vandana Andrews

General Practitioner

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Human Anatomy Specialist

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy